CSN Login
Members Online: 16

Chemo Chicks: Rash on Bald Head

pitt's picture
pitt
Posts: 388
Joined: Aug 2009

Hi everyone. I have a rash on my otherwise cute little bald head. I am almost 99.99% certain it is due to heat from wearing my cute sleep cap. (I live in Florida and it has been in the 90F here.) It could also be trapped heat from the scarves. (It's too hot for wigs.) Does anyone know what I can do to help make my red bumps go away? They don't itch but they are rather tender to touch. Thanks. Pitt

TraciInLA's picture
TraciInLA
Posts: 1835
Joined: Jul 2009

Hey, Liz -

I had the lovely red bumps too -- my oncologist gave me a prescription for Clindamycin. It's an acne gel, so, frankly, I thought he was a little nuts, but it worked really well.

It may not be from your sleep cap, because I wasn't wearing anything on my head while sleeping or awake, and still got the rash. I think it's just irritation from shaving and having your scalp exposed for the first time since we were infants.

Hope that helps,

Traci

tgf's picture
tgf
Posts: 955
Joined: Mar 2009

I also had a beautiful (not) rash on my back that itched like crazy ... and the tops of my hands broke out and turned red and itched and burned. My oncologist sent me to a dermatologist who gave me stuff everything. The stuff she gave me for my head was great. It was a prescription ... and it was a spray foam thing (like Redi-whip) ... and I just rubbed that on my lovely bald head twice a day ... and it really helped! Don't remember the name of the stuff though. Sorry.

Isn't this an interesting "journey" we all take? You just never know what's going to "happen" next. Never boring ... is it?

hugs.
teena

TraciInLA's picture
TraciInLA
Posts: 1835
Joined: Jul 2009

Your "stuff" may have been Clindamycin too, Teena. I'm one of those people who always reads the package inserts that come with any new prescription, and there was a whole section with instructions for the "foam" version of it (mine was just plain old gel in a tube -- foam would have been a lot more fun!)

Or...maybe your doctor really DID just give you Redi-Whip -- did you ever try it on jell-o, just to be sure?

:-) Traci

natly15's picture
natly15
Posts: 1930
Joined: Sep 2009

Traci I love your humor.

mberg's picture
mberg
Posts: 62
Joined: Jul 2009

my onco just had me use tgel shampoo, it smells like wet dog but does the trick!

pitt's picture
pitt
Posts: 388
Joined: Aug 2009

They look like pimples to me...severe acne. I talked to my doctor's assistant yesterday and she wouldn't get the doctor to prescribe an acne medicine without seeing me. The transmission on my car blew so I can't get down there until the car is fixed so I'm stuck trying to treat myself. I'm currently sitting in my house bald with tons of Neutrogena acne cream on my head!!! Really, with everything else I have to deal with: cancer, chemo, nausea, upset stomach, etc., I now have to add ACNE to my list?!?!?!?!?!?!?!?!?!??!?!?!?!?!??! I'm really wanting to scream at someone. It's a good thing my car is in repair because if I could drive to my oncologist's office, I would give them all an ear full...which is really upsetting to me because I'm a very analytical, unemotional kind of person. Needless to say, this is bothersome!!!!! But I want to hurt someone!!!! ARGH!!!!!!!!!!!!!!!!!!!!!!!!

Sam726's picture
Sam726
Posts: 233
Joined: Sep 2009

Geesh Pitt...so sorry you are having such a rough time. Dont let it get you down..things will get better girl. Have you tried some gold bond powder or a drying agent. I know it sounds harsh but just for a day or so to dry it up? Just a thought, i havent had this problem so I could be way off, lol...

pitt's picture
pitt
Posts: 388
Joined: Aug 2009

It's okay. Just having someone say "poor girl" makes me feel better. I was ready to lose it there earlier. Thanks...I'm calm now. The neutrogena seems to be working!!! It's all drying up so maybe I found a nice over-the-counter remedy!

thanks for listening. Pitt

tgf's picture
tgf
Posts: 955
Joined: Mar 2009

While Traci might be right ... and I might have been using Redi-Whip on my head ... whatever it was ... it helped.

However ... if you don't have any Redi-Whip in the house ... another suggestion might be aloe gel (the clear stuff ... NOT a lotion with aloe). I'm one of those people who sort of swears by aloe gel. It's great for itches, burns, scratches and just about everything. I don't think I could have gotten through radiation without the stuff!

Good luck.

hugs.
teena

VickiSam's picture
VickiSam
Posts: 8220
Joined: Aug 2009

T-Gel worked for me. I agree with Teena - I feel my scalp reacted to the buzz with my electric shaver .. burns, scratches and explosure are to blame.

Aloe gel worked for a few days, then my scalp became sticky and irrated. TGel has continued to keep my scalp pimple free for 2 weeks.

Has any chemo chick notice any regrow of hair .. on your scalp ??

VickiSam

pitt's picture
pitt
Posts: 388
Joined: Aug 2009

So I just returned from an expedited visit to the derm only to find out that my now big pimples have become infected. He started me on an antibiotic, gave me an antibacterial soap to use on my head, and we are waiting for the culture of the infection to tell him how to proceed from there. We should have that information by Monday. Lovely...

TraciInLA's picture
TraciInLA
Posts: 1835
Joined: Jul 2009

...JUST what you need to have to deal with while you're on chemo! I'm so sorry.

I'm tellin' ya...you should have just used whipped cream on your head like Teena did.

:-) Traci

mimivac's picture
mimivac
Posts: 2147
Joined: Dec 2008

Sorry to hear that, Pitt. It's a good thing that you went to your doctor and didn't just ignore it like I probably would have. Infection during chemo needs to be treated promptly. It's totally understandable that you got one. Chemo makes us very vulnerable and things that might have been mild irritants before become infections on chemo. It should clear up soon.

It's so strange how people react differently. I had some nasty side effects, like mouth sores, but my skin actually improved and was so dewy during chemo. Weird.

KathiM's picture
KathiM
Posts: 7864
Joined: Aug 2005

Pink butter-like stuff....REALLY worked!!! Took care also of the dryness...I live in So Cal...so I went bald when I slept...aired everything out...rofl!

Hugs, Kathi

Marlene_K's picture
Marlene_K
Posts: 508
Joined: Jul 2009

I remembered that Pitt posted something about a head rash.. there was a lot of good stuff here.

Good luck!

aztec45's picture
aztec45
Posts: 757
Joined: Jul 2009

Talk to your Onc. I think this is the dreaded head acne. I was able to keep mine under control with a medicated shampoo, but as others have mentioned, you may need a medicated cream or a prescription for it. I also did not wear anything on my head while I was at home.

Good Luck,

P

Skeezie's picture
Skeezie
Posts: 583
Joined: Aug 2009

My onc gave me an Rx for Augmentin and it cleared up but left red dots on my head. I had posted the same question and was told to get Calamine lotion and it really helped with the itching and then just plain hurting. My onc agreed that was a good topical.

I agreed with Pitt. It was a big pain to deal with along with everything else. It hurt to lay down! :-(

Call your onc and get help for those spots before they get worse.

Hugs, Judy :-)

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network